Women who use contraceptives have complained that they experience depression while taking the pills, and the researchers have now proved that the mental health issue is one of the side effects of using the hormone-packed medication.
This new Dutch research studied almost a million women and observed that those who use contraceptive pills are more likely to experience depression with 23 % compared to the others. When it comes to teenagers the numbers are bigger. Up to 80 percent of them are likely to experience depression while they are taking the pill.
The researchers discovered that there is a link between the hormones used in the contraceptives manufacturing process and depression. The hormone contraceptives such as the patch, hormonal IUD, and the well-known mini-pill are the ones that put women more at risk for having this condition.
The women who use this kind of contraceptives are more likely to need antidepressants. Those who use the pill are 34 percent, those who use IUD’ are 40 percent more likely, and the biggest percentage is found at the women who use the ring, which is 60 percent. The ones that are the most affected are the women who use the patch because they were twice as likely to experience depression.
This study is the biggest ever made on this topic and it was conducted by scientists from the University of Copenhagen. Between the years of 2000 and 2013 researchers monitored a million women with ages from 15 to 34 and that had no history of depression. The team tracked their prescriptions and diagnoses for depression if there were any.
The researchers found that age and time of consumption play important parts in the study. They found that if a woman is older when she starts taking the contraceptives she will be less likely to become depressed. Another finding was linked to the period of time in which the birth control was taken. For instance, once the woman reaches 6 months of taking the pill or any other contraceptive she is the most vulnerable to depression. If a woman took the pill more than a year and had no problems she is less likely to experience any side effect including depression because the body got used to the pill.
The researchers mentioned that they are going to conduct more studies on the matter in order to find the exact cause that triggers depression while being on the pill.
Have you experienced depression while taking contraceptives?
Image source: Wikipedia